Iowa, 2011

High Wind in Iowa, April 10, 2011

April 10, 2011 · NWS DMX · 1 event in 1 county or zone

A strong low pressure system lifted northeast across northwest Iowa and into western Lake Superior. The dry slot pushed northeast into Iowa during the afternoon of the 10th, along with the surface dry line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system lifted northeast across northwest Iowa and into western Lake Superior. The dry slot pushed northeast into Iowa during the afternoon of the 10th, along with the surface dry line. As the dry line passed, temperatures rose to the mid 80s to around 90, with dewpoints in the upper 20s and 30s. This produced a nearly adiabatic atmosphere to 700 mb, mixing down the strong winds from aloft. Most areas reported winds of 30 to 50 MPH for a few hours after the dry line passed. In Knoxville, southeast of Des Moines, winds gusted to 60 MPH around 1500 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 10, 2:08 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 10, 2:08 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
308 PM CDT SUN APR 10 2011

.SHORT TERM /TONIGHT/...
MAIN CONCERNS THIS EVENING WILL BE WIND ADV EXPIRING AFT 00Z AS
WINDS DIE DOWN...CLOUDS AND COOLER TEMPERATURES. SO FAR CONVECTION
STILL MAINLY FAVORED JUST EAST OF REGION THIS EVENING AS DRY LINE
ADVANCES ACROSS THE STATE AND SFC CONVERGENCE NOT YET BECOMING A
FACTOR FOR STORM INITIATION AS OF 18Z SUN. DRY LINE GETTING MORE
ACTIVE IN EASTERN KS AND WESTERN MO...BUT NORTHEAST TRAJECTORY WOULD
TAKE MOST OF ACTION EAST OF OUR CWA BOUNDARY BY EVENING.
MEANWHILE...COLD AIR ADVECTION AND CLOUDS/SHOWERS OVER THE DAKOTAS
SHOULD ROTATE SOUTHEAST TONIGHT AS LOWS DROP INTO THE 30S FAR
NORTHWEST AND IN THE 40S IN THE CENTRAL AND SOUTH.

.LONG TERM /MONDAY THROUGH SUNDAY/...MAIN FORECAST ISSUE IS WITH
LATE WEEK STORM SYSTEM TO AFFECT THE AREA FOR AN EXTENDED TIME
FRAME.  MODELS ARE IN FAIR AGREEMENT BEING DAYS 5-6 AND WENT WITH A
BLEND OF THE GFS/ECMWF.

MONDAY AND TUESDAY...PRESSURE GRADIENT BEGINS TO RELAX DURING THE
AFTERNOON MONDAY BUT WINDS SHOULD STILL MIX DOWN AND LEAD TO ANOTHER
BREEZY MONDAY. MAY SEE WINDS GUSTING TO 30-40 KTS AND CLOSE IN ON
WIND ADVISORY CRITERIA.  WINDS ATOP THE MIXED LAYER DO NOT LOOK AS
STRONG AS PREVIOUS MODEL RUNS PER BUFKIT.  TOOK OUT SLIGHT POPS
ACROSS THE NORTHEAST MONDAY MORNING AS BUFR SOUNDINGS REALLY LACKING
ANY MOISTURE ATTM. SURFACE HIGH PRESSURE WILL DOMINATE THE WEATHER
PATTERN ON TUESDAY AND PROVIDE A DRY AND MILD DAY.

WEDNESDAY THROUGH FRIDAY...WEAK THETA-E ADVECTION ALONG WITH SOME
MODERATE ISENTROPIC LIFT DEVELOPS WITH A MID-LEVEL SHORTWAVE
EXPECTED TO CUT ACROSS THE STATE DURING THE DAY WEDNESDAY AND INTO
WEDNESDAY NIGHT.  HAVE INCREASED POPS ACROSS THE NORTHWEST WHERE THE
BEST LIFT AND MOISTURE CONVERGENCE IS LOCATED WEDNESDAY EVENING.
THURSDAY INTO FRIDAY...MODELS IN GOOD AGREEMENT WITH CLOSED UPPER
LOW TO SLOWLY TRACK ACROSS THE REGION AND INCREASED POPS THURSDAY
INTO FRIDAY AS CONFIDENCE IS HIGHER WITH THE MODEL CONTINUITY.
ECMWF IS A BIT SLOWER IN BRINGING THE COLDER TEMPS INTO THE FORECAST
AREA UNTIL FRIDAY NIGHT...WITH GFS ALL SNOW BY AROUND 18Z FRIDAY
FROM MCW TO FRM.  12Z COBB OUTPUT IS DEPICTING MCW TO FRM TO RECEIVE
A DECENT AMOUNT SNOW FRIDAY AND FRIDAY NIGHT. THIS LINES UP WELL
WITH THE GFS SHOWING A COUPLE BANDS OF FRONTOGENETICAL FORCING
BETWEEN 700-600MB FRIDAY INTO FRIDAY NIGHT.  ADDED THE MENTION OF
SNOW/RAIN FRIDAY NIGHT...BUT MAY NEED TO KEEP IT ALL SNOW IF MODELS
CONTINUE WITH THIS COLDER TREND.

&&

.AVIATION 11/00Z...
STRATUS BEHIND THE COLD FRONT WILL MOVE INTO THE TAF LOCATIONS AND
PERSIST THROUGH 12Z BEFORE IMPROVING FROM NORTHWEST TO SOUTHEAST.
THE WEST TO SOUTHWEST WINDS WILL DIMINISH SOME BUT STILL BE AT
15-20KTS OVERNIGHT THEN PICK UP AGAIN ON MONDAY AFT 15Z OUT OF THE
NORTHWEST TO 20-30KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...KLP
AVIATION...FAB
Hazardous weather outlook, Apr 10, 2:17 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT SUN APR 10 2011

IAZ007-017-026>028-112030-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-
317 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH A SLIGHT
RISK OF SEVERE STORMS. DAMAGING WINDS...LARGE HAIL AND AN ISOLATED
TORNADO WILL BE POSSIBLE DURING THIS TIME.

STRONG SOUTH TO SOUTHWEST WINDS ARE ALSO EXPECTED. A WIND ADVISORY
IS IN EFFECT FOR PORTIONS OF THE AREA THIS AFTERNOON INTO THE
EARLY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS APPROACHING 45
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY.

IAZ037>039-048>050-061-062-074-075-085-086-096-097-112030-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
317 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH A SLIGHT
RISK OF SEVERE STORMS.

STRONG SOUTH TO SOUTHWEST WINDS ARE ALSO EXPECTED. A WIND ADVISORY
IS IN EFFECT FOR THE AREA THIS AFTERNOON INTO THE EARLY EVENING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS APPROACHING 45
MPH. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON
WEDNESDAY AFTERNOON INTO EARLY THURSDAY...AT THIS TIME SEVERE
WEATHER DOES NOT SEEM LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON.

IAZ004>006-015-016-023>025-033>036-044>047-057>060-070>073-081>084-
092>095-112030-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
317 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH TO SOUTHWEST WINDS ARE ALSO EXPECTED. A WIND ADVISORY
IS IN EFFECT FOR THE AREA THIS AFTERNOON INTO THE EARLY EVENING.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS
OF THE UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS APPROACHING 45
MPH. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF THE AREA ON WEDNESDAY AFTERNOON INTO EARLY
THURSDAY...AT THIS TIME SEVERE WEATHER DOES NOT SEEM LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY.

REV

In the hours before

Special weather statement, Apr 10, 9:27 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT SUN APR 10 2011

IAZ004-015-023-033-101930-
EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY
1027 AM CDT SUN APR 10 2011

...FOG AND LOW CLOUDS DEVELOPING ACROSS THE REGION...

FOG AND LOW CLOUDS HAVE DEVELOPED ACROSS THE REGION IN RESPONSE TO
MUCH COLDER AIR ARRIVING BEHIND A COLD FRONT TODAY. VISIBILITY MAY
QUICKLY DROP TO AROUND ONE QUARTER MILE FOR A TIME...WITH LOW CLOUDS
AND AREAS OF FOG EXPECTED TO REMAIN THROUGH THE AFTERNOON HOURS.

AREA MOTORISTS...AND ESPECIALLY EMERGENCY VEHICLES AND CLEAN UP
CREWS TENDING TO LAST NIGHTS SEVERE WEATHER SHOULD ALLOW EXTRA
TIME TO SAFELY TRAVEL IN AND AROUND THE AREA. THOUGH THE
VISIBILITY MAY IMPROVE TO A FEW MILES BY MID AFTERNOON...POOR
VISIBILITIES AND DRIVING CONDITIONS WILL PERSIST FOR THE NEXT
SEVERAL HOURS.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Marion

When
April 10, 2:30 PM CST to 4:00 PM CST
Where
Marion forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283205.